Wisconsin, 2010

Hail and Damaging Winds in Wisconsin, June 24, 2010

June 24, 2010 · NWS DLH · 5 events in 1 county or zone

Thunderstorms moved into northwest Wisconsin during the early evening hours, with one of them in particular becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms moved into northwest Wisconsin during the early evening hours, with one of them in particular becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 24, 1:23 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 1:23 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
223 PM CDT THU JUN 24 2010

.DISCUSSION...
CURRENT FORECAST THROUGH THE WEEKEND ON TRACK WITH ONLY MINOR
ADJUSTMENTS. INCREASED TO WIDESPREAD LIKELY POPS FOR FRIDAY. MODELS
CONTINUE TO SHOW GOOD AGREEMENT THAT CONVECTION CONTINUES TO
INCREASE IN COVERAGE OVER NORTH DAKOTA AND NRN MN ALONG A 952-850 MB
THERMAL AXIS ON THE NOSE OF LLJ/WAA. THE MAIN ACTIVITY IS EXPECTED
TO REMAIN OVER THE NRN CWA TONIGHT AS SEVERAL SMALL VORTS PASS
THROUGH THE ZONAL FLOW. HOWEVER...MODELS ALSO SUGGEST MCS
DEVELOPMENT IN ERN DAKOTA/WRN MN THAT COULD AFFECT THE SRN ZONES.
KEPT SMALL POPS IN THIS REGION TO ACCOUNT FOR THIS. MAIN FORCING
ARRIVES FRIDAY AFTN WITH CAPE VALUES INCREASING AROUND 2 KJ/KG AND
PWATS OVER 1.5 INCHES.

.PREV DISCUSSION... /ISSUED 1248 PM CDT THU JUN 24 2010/

AVIATION.../18Z TAF ISSUANCE/

MVFR VISBY AT INL SHOULD LIFT TO VFR IN THE NEXT HOUR. ISOLATED OR
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE
TAF PERIOD FOR ALL MN TAF LOCATIONS. HYR TO SEE SHOWER ACTIVITY
LATE IN THE TAF PERIOD. GENERALLY VFR CIGS...MAY BRIEFLY GO DOWN
TO HIGH END MVFR DURING ANY -SHRA/TS ACTIVITY.

PREV DISCUSSION... /ISSUED 343 AM CDT THU JUN 24 2010/

DISCUSSION...A QUIET MORNING ACROSS CWA AS MID LVL THERMAL TROUGH
AND ASSOCIATED CONVECTION HAS PUSHED EAST OF REGION. CLEARING HAS
ALLOWED SOME FOG DEVELOPMENT ALTHOUGH RUC13 INDICATES A GENERAL
DRYING TREND IS OCCURRING ACROSS CWA. SAT IMAGERY SHOWS LEADING
EDGE OF NEXT SYSTEM AS MID LVL CLOUDS MOVE ACROSS ERN NODAK.

TODAY...ADJUSTED GRIDS TO ACCOUNT FOR FASTER PROGRESSION OF NEXT
SYSTEM. WEAK SFC RIDGE QUICKLY MOVES TO NWRN WISC BY 18Z. FCST
PWS ABOVE 1 INCH...COMBINED WITH LOW LVL FRONTOGENESIS...SHOULD
BE ENOUGH TO INITIATE NEW RW/TSRA DEVELOPMENT OVER WRN CWA.
CONFIDENCE LOWERED BY DISAGREEMENT OVER SPECIFIC LOCATION OF BEST
THERMAL LIFT WITH EC/NAM FARTHER NORTH AND GFS FARTHER SOUTH. WILL
LEAN MORE WITH EC/NAM SOLUTION. INHERITED GRIDS IN DECENT SHAPE
FOR REMAINDER OF DAY AS PWS INCREASE ACROSS ALL OF CWA DURING
AFTERNOON. WITH MID LVL FLOW ALIGNED WNW TO ESE ACROSS CWA WOULD
EXPECT RW/TSRA DEVELOPMENT TO ELONGATE ALONG AN AXIS SIMILAR TO
FCST K INDICES. GIVEN MDL TRENDS...MAY NEED TO ADD POPS OVER MORE
OF NWRN WISC AFTER 18Z. FCST INSTABILITY/SHEAR SUGGESTS POTENTIAL
OF ISO STRG/SVR STORMS BY AFTERNOON...ESPECIALLY ACROSS CASS LAKE
VICINITY.

TONIGHT/FRIDAY...GENERAL CONSENSUS WITHIN MDL SUITE THAT A MID LVL
SHORTWAVE TROF WILL ADVECT EAST FROM NRN PLAINS INTO WRN CWA BY
12Z FRI. IN RESPONSE LLJ DEVELOPS..ALBEIT NOT VERY STRONG..AND
INCREASES 85H MSTR TRANSPORT TOWARDS SWRN CRNR OF CWA. WITHIN
85/70H LAYER... AN AXIS OF GREATER MSTR TRANSPORT EXTENDS NORTH
TOWARDS KINL. HAVE INCREASED POPS TO AGREE MORE WITH LATEST SREF
PRECIPITATION EFFICIENCY AREA OVER NORTHERN CWA FROM 6Z-12Z.
SHOULD SEE AREAL COVERAGE OF PRECIP INCREASE ACROSS CWA FRIDAY AS
MID LVL SHORTWAVE TROF PUSHES EAST. PWS FCST TO INCREASE TO 1.5 TO
2 INCHES SO POTENTIAL FOR HEAVY RAIN WILL INCREASE AGAIN. SPC HAS
SLT RISK SOUTH OF A BLACKDUCK TO TWO HARBORS LINE. NEXT SHIFT WILL
HAVE A BETTER OPPORTUNITY TO ASSESS WHETHER POTENTIAL MCC/MCS
DEVELOPMENT WEST OF REGION LATE THURSDAY/EARLY FRIDAY WILL REQUIRE
POSSIBLE FFW FOR PARTS OF CWA.

EXTENDED...FRIDAY NIGHT THROUGH WEDNESDAY.
COMPLEX FORECAST FRIDAY NIGHT THROUGH SUNDAY. APPEARS THE SOUTHERN
HALF OF THE FA WILL BE AFFECTED BY TWO MCS'S. THE FIRST ONE FRIDAY
NIGHT AND THE SECOND ONE SATURDAY NIGHT. MODELS ARE IN GENERAL
AGREEMENT WITH THE FRIDAY NIGHT EVENT IN TIMING/LOCATION/QPF. THE
SATURDAY NIGHT EVENT MORE CHALLENGING AS MODELS SHOWING ENOUGH OF A
DIFFERENCE IN PLACEMENT OF MCS SO CONFIDENCE IS LOWER. HAVE MADE
ADJUSTMENTS HOWEVER TO ACCOUNT FOR THE POTENTIAL OF BOTH EVENTS.
WILL DISCUSS THE HEAVY RAIN POTENTIAL IN ESF AND HWO.

PCPN AFFECTING THE FA DIMINISHES SUNDAY NIGHT AS LAST OF THE UPPER
LEVEL WAVES DEPARTS. SFC/UPPER RIDGING BUILDS IN FOR QUIET/DRY
MONDAY THROUGH WEDNESDAY.

&&

.POINT TEMPS/POPS...
DLH  59  70  56  66 /  30  70  80  30
INL  58  73  57  78 /  50  70  50  30
BRD  57  79  62  82 /  20  70  80  30
HYR  57  80  61  84 /  20  40  90  30
ASX  61  77  53  75 /  30  50  90  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...GRANING
EXTENDED....DAP
Hazardous weather outlook, Jun 24, 2:10 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
310 PM CDT THU JUN 24 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-252015-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
310 PM CDT THU JUN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE FOUND ACROSS MUCH OF NORTHEAST MINNESOTA
TONIGHT. A FEW OF THE STORMS WILL BECOME STRONG TO SEVERE THIS
EVENING WITH VERY LARGE HAIL UP TO BASEBALL SIZE POSSIBLE. THERE
IS A SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHEAST MINNESOTA
THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS...SOME PRODUCING HEAVY RAIN...ARE EXPECTED TO
INCREASE ACROSS THE NORTHLAND FRIDAY. A FEW OF THE STORMS MAY BE
SEVERE. THE PRIMARY THREAT WOULD BE LARGE HAIL AND DAMAGING WIND.
THE POTENTIAL FOR LOCAL FLOODING MAY INCREASE BY FRIDAY AFTERNOON
AND EVENING ACROSS THE LOWER ST CROIX VALLEY AND NORTHWEST
WISCONSIN.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND AS A
MOIST AND UNSTABLE ATMOSPHERE CONTINUES. LOCALLY HEAVY RAIN IS
POSSIBLE THROUGH EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-252015-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
310 PM CDT THU JUN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER WESTERN LAKE SUPERIOR OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED FRIDAY. A FEW OF THE STORMS MAY BE
SEVERE. THE PRIMARY THREAT WOULD BE LARGE HAIL AND DAMAGING WIND.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND AS A
MOIST AND UNSTABLE ATMOSPHERE CONTINUES.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jun 24, 4:59 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
559 PM CDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     1 E GRAND LAKE          46.88N 92.38W
06/24/2010                   ST. LOUIS          MN   AMATEUR RADIO

            SEVERAL 4 INCH DIAMETER BRANCHES DOWN

&&

GRANING
Local storm report, Jun 24, 5:15 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
615 PM CDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             HERMANTOWN              46.81N 92.24W
06/24/2010  M0.75 INCH       ST. LOUIS          MN   AMATEUR RADIO

0610 PM     HAIL             ADOLPH                  46.78N 92.28W
06/24/2010  M1.00 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            STRONG WINDS WITH SMALL BRANCHES FLYING BY

&&

GRANING
Local storm report, Jun 24, 5:18 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
618 PM CDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HEAVY RAIN       15 N GRAND RAPIDS       47.45N 93.52W
06/24/2010  M2.00 INCH       ITASCA             MN   TRAINED SPOTTER

0614 PM     TSTM WND DMG     ADOLPH                  46.78N 92.28W
06/24/2010                   ST. LOUIS          MN   TRAINED SPOTTER

            8 TREES DOWN AT INTERSECTION OF MORRIS THOMAS AND HIGHWAY
            2. PEA SIZE HAIL AS WELL.

&&

GRANING
Special weather statement, Jun 24, 5:21 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
621 PM CDT THU JUN 24 2010

MNZ012-019>021-250015-
CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH
SHORE-SOUTHERN LAKE/NORTH SHORE-
621 PM CDT THU JUN 24 2010

...STRONG THUNDERSTORMS MOVING THROUGH THE EASTERN RANGE AND
ARROWHEAD...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
LITTLE MARAIS TO 8 MILES WEST OF WHYTE TO 13 MILES WEST OF
FAIRBANKS...MOVING SOUTHEAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  FINLAND...            FAIRBANKS...          LITTLE MARAIS...
  ILLGEN CITY...        BRIMSON...            SILVER BAY...
  BEAVER BAY...         WALES...
  SPLIT ROCK LIGHTHOUSE STATE PARK...         CASTLE DANGER...
  ALGER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4748 9098 4738 9114 4712 9145 4711 9171
      4746 9244 4746 9182 4755 9113

MELDE
Special weather statement, Jun 24, 5:23 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
623 PM CDT THU JUN 24 2010

MNZ019-026-035-037-242355-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN AITKIN-SOUTH
ITASCA-
623 PM CDT THU JUN 24 2010

...STRONG THUNDERSTORM IN SOUTHEAST ITASCA AND SOUTHWEST ST. LOUIS
COUNTIES...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SWAN RIVER...MOVING SOUTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS.

* THE THUNDERSTORM WILL BE NEAR...
  WAWINA BY 630 PM...
  ISLAND BY 645 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4726 9260 4673 9281 4708 9335 4725 9324

STEWART
Local storm report, Jun 24, 5:25 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
625 PM CDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND DMG     PROCTOR                 46.74N 92.23W
06/24/2010                   ST. LOUIS          MN   TRAINED SPOTTER

            AN ALUMINUM FLAG POLE WAS SNAPPED IN HALF BY THE WIND.
            PEA SIZE HAIL.

&&

GRANING

The radar

The Duluth radar (KDLH), 15 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Douglas

When
June 24, 5:34 PM CST
Where
Douglas County, Superior
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.720, -92.100

Thunderstorm Wind, Douglas

When
June 24, 6:30 PM CST
Where
Douglas County, 1 mi S of Lake Nebagamon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
46.505, -91.700

Trees were blown down along a quarter mile stretch of Highway B in and south of Lake Nebagamon. A few trees over 1 foot in diameter were snapped.

Thunderstorm Wind, Douglas

When
June 24, 6:54 PM CST
Where
Douglas County, Lake Nebagamon
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
46.520, -91.700

A 6-inch diameter tree was reported blown down, along with a few smaller trees.

Thunderstorm Wind, Douglas

When
June 24, 7:25 PM CST
Where
Douglas County, 4 mi SSE of Superior
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
46.666, -92.068

A half dozen 6-inch diameter trees were blown down on County Road A near the Nemadji Golf Course.

Thunderstorm Wind, Douglas

When
June 24, 7:36 PM CST
Where
Douglas County, 3 mi S of Brule
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
46.507, -91.570

A 6 to 7-inch diameter tree was snapped along Highway 27.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240767, 240770, 240771, 240775, 240778.